Have you ever awakened in the middle of a nightmare? On the one hand it can be an enormous relief to realize that you are dreaming rather than actually be attacked by monsters or falling down a well. On the other hand, it can be very hard to fall asleep again after a really bad dream.
A surprising number of medications can cause nightmares. This is not the kind of side effect that is frequently mentioned when a physician writes a prescription. Nor is your pharmacist likely to mention this kind of drug-induced adverse effect. That’s because nightmares are not generally considered that serious. We would disagree.
For some people regular nightmares can be extremely disturbing. Not only are they very scary but they can also disrupt sleep and make it very hard to get the rest you need for good health.
A wide variety of medications can precipitate drug-induced nightmares. They include:
• Amphetamine, prescribed for ADD or narcolepsy
• Beta Blockers such as atenolol, bisoprolol, labetalol and propranolol prescribed for high blood pressure or heart problems.
• Chantix (varenicline) to stop smoking
• Levodopa for Parkinsons’s disease.
We have also heard from visitors to this site that certain kinds of antibiotics such as clindamycin and quinolone antibiotics (Cipro and Levaquin) can cause nasty dreams.
Interestingly, some people also note that when they are switched from a brand name antidepressant to a generic (Wellbutrin to bupropion, for example) they have experienced nightmares.
Here are some stories to ponder. NEVER stop taking your medicine abruptly without medical supervision. In the case of beta blockers that could bring on a heart attack.
If you have experienced drug-induced nightmares, we would appreciate your comments added to this list.
REPORTS OF DRUG-INDUCED NIGHTMARES:
I first took Chantix about 3 years ago. The drug itself was great for the purpose taken, I was able to stop smoking. However, the side effects that I experienced that I attributed to taking the medication were unbearable. I had horrible nightmares, felt very agitated and a had constant uneasy feeling. It also caused me to have horrible stomach issues. Every time I would eat a meal, I would have sudden and painful diarrhea.
I also started taking Chantix despite the warnings of side effects. Not only have I had the insomnia, nightmares, and nausea, but I am becoming severely depressed and irritable thanks to Chantix. And it hasn’t made me not want to smoke, either.
I started Chantix after many unsuccessful attempts to quit smoking over the last year or so. I took the first pill from the starter kit the evening of the day my physician prescribed it. Wow, that night I had the most vivid, colorful, interactive dreams I could ever remember. When I got up the next morning I commented to my partner that this drug was great and quitting smoking will be fun and the dreams would be a great reward. But something was a little bit off. When I took my morning shower I couldn’t remember which washcloth was mine and what to do next after I washed my hair. The whole day was a little off.
By night three the dreams had turned into nightmares from which I awoke angry and agitated. I found it hard to function, kind of disconnect from my normal conscious self. I rationalized it away as getting used to the drug, which is something my physician warned me about. I awoke the morning of the 4th day after another dream/nightmare. My partner was snoring which agitated me to the point where I thought a bullet would certainly solve this problem. The shock of such a thought, which is so far removed from the way I normally feel, scared me and I was only 4 days into the regime.
I got many Kenalog (a corticosteroid) injections for bursitis. It helped the pain but increased my appetite and made me have nightmares. I am not a fan of steroids and will avoid them if possible. Pam
My husband and I were very healthy marathon-running 35 year olds. 2 months previous to this we had both just qualified for the cheapest life insurance for the healthiest groups. My husband and I were prescribed Cipro (for him) and Levaquin (for me) for a stomach bug they couldn’t diagnose. My MD said to me when I questioned whether or not I had to take it “well if its a virus, nothing bad will happen.”
Within half an hour after talking it we both had severe anxiety, insomnia, nightmares and diarrhea. Six months later the symptoms are starting to subside although my husband still has tingling and weird nightmares and I have it occasionally.
We have seen 9 doctors and they either outright deny or have not admitted that the Cipro or Levaquin could have anything to do with it. We finally saw an infectious disease doctor at a major hospital who said he had had 3 other patients who felt they had the same long lasting effects from either Cipro or Levaquin, but he couldn’t find any evidence to support it.
We finally just decided we just had to help ourselves to get better and we started to eat a lot of live sauerkraut (which seems to have helped get our digestion somewhat back) and eat very healthfully (lots of greens and brown rice) and get a lot of rest. Seems to be the only thing that has helped. I will not take a fluoroquinalone antibiotics again. J&G
I took Levaquin for a prostate infection. About 2 weeks after I started taking it I began to suffer from extreme anxiety and horrific nightmares. I thought I was loosing my mind. It never occurred to me that the medication could have been the culprit; my Doctor even said that it wasn’t the Levaquin. So I decided to search the internet for myself and found that I was not alone. My time in hell lasted for 6 months but there was an end to this and I did come out. Bill P.
I’ve taken brand name Wellbutrin several times during the past years for seasonal depression. This time around I was given the generic Teva brand for Wellbutrin XL. I had to stop taking it after one month due to severe insomnia, worsening depression, mood swings, constipation, & nightmares.
I took a ‘drug holiday for a week then went back on the brand name Wellbutrin. After about 3 weeks I was back to normal and living life again. JD
I was put on atenolol as needed for shaking during social events. No problems then, as I only used one pill about once a week, if that. Then my blood pressure went through the roof from severe anxiety. I was put on atenolol daily and all hell broke loose. Made my anxiety worse, and caused horrible nightmares and insomnia. S.
ADD YOUR OWN DRUG-INDUCED NIGHTMARE STORIES BELOW: